North Dakota, 2008

Hail in North Dakota, July 30, 2008

July 30, 2008 · NWS BIS · 1 event in 1 county or zone

An isolated severe thunderstorm prompted two warnings and produced one report of large hail in the morning hours of Wednesday, July 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm prompted two warnings and produced one report of large hail in the morning hours of Wednesday, July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 30, 1:37 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 1:37 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT WED JUL 30 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
AS ADVERTISED BY PREVIOUS MODEL RUNS AND REINFORCED BY THE CURRENT
MODEL RUNS AN UPPER LEVEL SHORT WAVE WILL MOVE INTO THE UPPER LEVEL
RIDGE NOW OVER EASTERN MONTANA/WESTERN NORTH DAKOTA SHIFTING IT
EAST. THE ASSOCIATED SURFACE TROUGH WILL MOVE INTO WESTERN NORTH
DAKOTA BY LATE AFTERNOON...THEN SLOWLY ACROSS THE STATE TONIGHT.
THE NAM A LITTLE SLOWER ON MOVING THE SURFACE TROUGH EAST THAN THE
GFS AND FOR NOW WILL BROAD BRUSH THE DIFFERENCE. AS THE WINDS TURN
SOUTHEAST...THERE SHOULD BE GOOD MOISTURE RETURN AS DEWPOINTS
ACROSS SOUTH DAKOTA ARE IN THE MID 50S TO LOWER 60S. THETA E
INCREASES ALONG THE TROUGH THIS AFTERNOON WITH INCREASING CAPE AND
LIFTED INDEX DROPS BELOW ZERO. HIGHEST CAPE AND LOWEST LIFTED
INDEX LIKELY TO BY IN SOUTHWEST NORTH DAKOTA THIS AFTERNOON. PRESENT
FORECAST HAS A GOOD TREND WITH A SLIGHT CHANCE OF TSTMS WEST THIS
MORNING WHICH WILL TAKE INTO ACCOUNT THE SHOWERS AND TSTMS MOVING
THROUGH CENTRAL MONTANA THIS AM. WILL ADD A SLIGHT CHANCE OF TSTMS
TO THE SOUTH CENTRAL. TSTMS HAVE BEEN DEVELOPING IN NORTH CENTRAL
SOUTH DAKOTA IN HIGHER MOISTURE JUST SOUTH OF THE BORDER...AND SOME
OF THESE COULD MOVE NORTH INTO ND THIS MORNING. WILL KEEP A CHANCE
OF TSTMS IN WEST AND CENTRAL THIS AFTERNOON AND TONIGHT. THE NEXT
UPPER LEVEL SHORT WAVE RIDGE WILL BEGIN MOVING INTO THE AREA
THURSDAY...SO WILL LIMIT THE CHANCE OF PRECIP/TSTMS TO THE FAR
EASTERN COUNTIES AS SUBSIDENCE IN WESTERN ND SHOULD LIMIT CONVECTION
POTENTIAL. THE GFS...NAM...AND ECMWF DIFFER A LITTLE ON THE EASTWARD
MOVEMENT OF THE UPPER LEVEL RIDGE WITH THE GFS BEING THE SLOWEST OF
THE THREE. WILL GO WITH THE FASTER MODELS FOR NOW...WHICH FOLLOWS
TREND OF THE CURRENT FORECAST...AND WILL HAVE A SLIGHT CHANCE OF
TSTMS IN THE FORECAST FRIDAY INTO FRIDAY NIGHT. TEMPERATURES WILL
TREND AT OR ABOVE NORMAL.

.LONG TERM..SATURDAY THROUGH WEDNESDAY
SOUTHWEST FLOW ALOFT THROUGH THE PERIOD WILL INSURE MANY
OPPORTUNITIES FOR CONVECTION DURING THE EXTENDED PERIOD. CLASSIC
SUMMER WEATHER.

&&

.AVIATION...
AVIATION CONCERNS TO NOT COME TO THE FORE UNTIL THE LATE AFTERNOON
AND EVENING WHEN THUNDERSTORMS ARE POSSIBLE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/RL
Hazardous weather outlook, Jul 30, 2:26 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
426 AM CDT WED JUL 30 2008

NDZ017-031-032-040-043-310930-
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
426 AM CDT WED JUL 30 2008 /326 AM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT AS
A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. HIGH
AFTERNOON CAPES AND A WEAK CAP INDICATES POTENTIAL FOR SEVERE
THUNDERSTORMS.

IN ADDITION...THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH
AND VERY HIGH CATEGORY THIS AFTERNOON. WINDS SHOULD BE BELOW RED
FLAG WARNING CRITERIA...BUT CAUTION SHOULD BE USED TO PREVENT
GRASSLAND FIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A
CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY
NIGHT AND MONDAY.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH TO VERY HIGH
CATEGORIES ON THURSDAY. GUSTY WINDS COULD DEVELOP AS HIGH PRESSURE
MOVES INTO THE AREA. THE GUSTY WINDS COULD APPROACH RED FLAG
WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001>003-009>011-018>021-033>036-041-042-044>048-050-051-310930-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-DUNN-MERCER-OLIVER-
MCLEAN-STARK-MORTON-BURLEIGH-KIDDER-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
426 AM CDT WED JUL 30 2008 /326 AM MDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A
SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A
CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY
NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-037-310930-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN-
426 AM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AS A SURFACE LOW
PRESSURE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A
CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY
NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McKenzie

When
July 30, 6:47 AM MST to 6:52 AM MST
Where
McKenzie County, 2.31 mi NE of Rawson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.840, -103.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121364.